Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 30, NWS El Paso, TX

April 16, 2011El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 16, 2011, 1:38 PM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at Apr 17, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2011, 1:38 PM MDT (19:38 UTC)
In effect from
Apr 17, 2011, 12:00 PM MDT
Expired
Apr 17, 2011, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WWUS84 KEPZ 161938
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
138 PM MDT SAT APR 16 2011

...CRITICAL FIRE WEATHER CONDITIONS SET TO RETURN...

.AN UPPER LEVEL ZONAL FLOW WILL BE SETTING UP ACROSS THE REGION
STARTING SUNDAY WITH WEAK DISTURBANCES MOVING THROUGH THE FLOW.
THIS WILL SETUP A LEE TROUGH OVER THE TEXAS PANHANDLE AND ALLOW
WINDS TO INCREASE ACROSS THE REGION. VERY DRY AIR WILL REMAIN IN
PLACE CREATING CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE
AREA. THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MUCH OF
NEXT WEEK.

NMZ110>113-TXZ055-056-171345-
/O.UPG.KEPZ.FW.A.0026.110417T1800Z-110418T0300Z/
/O.NEW.KEPZ.FW.W.0030.110417T1800Z-110418T0300Z/
/O.NEW.KEPZ.FW.A.0027.110418T1600Z-110419T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
138 PM MDT SAT APR 16 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
110...111...112 AND 113...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 055...056...110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM
MDT SUNDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE
WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS SUNDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 25 MPH
  WITH GUSTS TO 35 MPH.

* WINDS MONDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 30 MPH
  WITH GUSTS TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OVER THE LOWLANDS WILL BE
  5 TO 10 PERCENT AND 10 TO 15 PERCENT FOR THE HIGHER ELEVATIONS
  BOTH DAYS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
JMG
2 follow-up statements
204 
WWUS84 KEPZ 171226
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
626 AM MDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS SET TO RETURN...

.AN UPPER LEVEL ZONAL FLOW WILL BE SETTING UP ACROSS THE REGION
STARTING SUNDAY WITH WEAK DISTURBANCES MOVING THROUGH THE FLOW.
THIS WILL SETUP A LEE TROUGH OVER THE TEXAS PANHANDLE AND ALLOW
WINDS TO INCREASE ACROSS THE REGION. VERY DRY AIR WILL REMAIN IN
PLACE CREATING CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE
AREA. THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MUCH OF
NEXT WEEK.

NMZ110>113-TXZ055-056-180400-
/O.CON.KEPZ.FW.W.0030.110417T1800Z-110418T0300Z/
/O.CON.KEPZ.FW.A.0027.110418T1600Z-110419T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
626 AM MDT SUN APR 17 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 055...056...110...111...112 AND 113... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...110...111...112 AND 113...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY
MORNING THROUGH MONDAY EVENING. 

* WINDS SUNDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 
  25 MPH WITH GUSTS TO 35 MPH. 

* WINDS MONDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 
  30 MPH WITH GUSTS TO 40 MPH. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OVER THE LOWLANDS WILL 
  BE 5 TO 10 PERCENT AND 10 TO 15 PERCENT FOR THE HIGHER 
  ELEVATIONS BOTH DAYS. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
499 
WWUS84 KEPZ 171922
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
122 PM MDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND MONDAY...

.INCREASING WINDS ALOFT AND LOW PRESSURE OVER EASTERN NEW MEXICO
AND THE TEXAS PANHANDLE WILL CAUSE STRONG WINDS THIS EVENING AND
MONDAY. THE STRONG WINDS...COMBINED WITH VERY LOW HUMIDITY AND
EXTREME FIRE DANGER RATINGS...WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. VERY DRY AIR WILL REMAIN IN PLACE MUCH OF THE WEEK
AHEAD AND EACH AFTERNOON WILL LIKELY BE BREEZY TO PERHAPS WINDY.
THIS WILL ALLOW CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE
ACROSS THE AREA THROUGH MUCH OF NEXT WEEK.

NMZ110>113-TXZ055-056-181400-
/O.UPG.KEPZ.FW.A.0027.110418T1600Z-110419T0300Z/
/O.NEW.KEPZ.FW.W.0031.110418T1600Z-110419T0300Z/
/O.CON.KEPZ.FW.W.0030.000000T0000Z-110418T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
122 PM MDT SUN APR 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS OF 15 TO 25 MPH AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 055...056...110...111...112 AND 113... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY FOR
STRONG WINDS OF 20 TO 30 MPH AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 055...056...110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM
MDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* WINDS SUNDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 15 TO 25
  MPH WITH GUSTS TO 32 MPH.

* WINDS MONDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 30
  MPH WITH GUSTS TO 38 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OVER THE LOWLANDS WILL 
  BE 5 TO 10 PERCENT AND 10 TO 15 PERCENT FOR THE HIGHER 
  ELEVATIONS BOTH DAYS. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:39 AM MDT, 9 hours 59 minutes earlier.

Area forecast discussion, Apr 16, 3:39 AM MDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
339 AM MDT SAT APR 16 2011

.SYNOPSIS...
DRY AND STABLE CONDITIONS WITH LIGHT WINDS WILL OCCUR TODAY WITH
TEMPERATURES WARMING BACK UP ABOVE NORMAL BY THE AFTERNOON. A
STRENGTHENING WESTERLY FLOW ALOFT WILL BRING WINDY CONDITIONS BACK
TO THE AREA ON SUNDAY. STRONGER WINDS ARE POSSIBLE FOR MONDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE STATE. BREEZY TO WINDY
CONDITIONS WILL PERSIST ACROSS THE BORDER REGION FOR MUCH OF THE
WEEK. RAIN CHANCES REMAIN POOR THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
THE FORECAST REMAINS ON TRACK WITH MILD CONDITIONS WITH LIGHT
WINDS EXPECTED FOR TODAY. WINDS WILL SHIFT AROUND TO THE SOUTHWEST
BY LATE AFTERNOON AND MAY INCREASE A LITTLE. TEMPERATURES WILL
WARM BACK UP ABOVE NORMAL WHILE SKIES REMAIN GENERALLY CLEAR. A
VERY DRY AIR MASS IS IN PLACE WITH VERY LOW HUMIDITY VALUES AND
NEGATIVE DEW POINT TEMPERATURES EXPECTED FOR THE SHORT TERM.

THE ZONAL FLOW ALOFT WILL INTENSIFY ON SUNDAY WITH STRONGER WINDS
ALOFT EXPECTED. ALSO A LEE SURFACE TROUGH WILL DEVELOP EAST OF
THE AREA BY SUNDAY AFTERNOON WHICH WILL TIGHTEN THE PRESSURE
GRADIENT ACROSS THE AREA AND INCREASE WIND SPEEDS INTO THE WINDY
CATEGORY FOR MOST ZONES. WINDS ARE EXPECTED TO BE A BIT STRONGER
ON MONDAY AS A TROUGH DEEPENS OVER THE WESTERN PART OF THE NATION.
ADVISORY LEVEL WIND SPEEDS OF 25 TO 35 MPH MAY BE POSSIBLE MONDAY
AFTERNOON.

LONGER RANGE MODELS SEE LITTLE CHANGE TO THE OVERALL WINDY PATTERN
FOR MUCH OF NEXT WEEK. THE ZONAL FLOW PATTERN WILL KEEP BREEZY TO
WINDY CONDITIONS GOING FOR TUESDAY AND WEDNESDAY. ANOTHER LOW
PRESSURE TROUGH WILL MOVE THROUGH THE AREA LATE THURSDAY WITH
STRONG WINDS POSSIBLE. THE LOCAL AREA MAY SEE A BREAK IN STRONG
WINDS BY NEXT FRIDAY. THE PREVAILING FLOW PATTERN WILL CONTINUE TO
KEEP MOISTURE FROM THE AREA WITH LITTLE CHANCE FOR ANY
PRECIPITATION THROUGH NEXT WEEK.

&&

.AVIATION...VALID 16/12Z-17/12Z...
VFR THROUGH THE PERIOD. SKY COND A FEW HIGH CLOUDS. SKC-SCT250.
SFC WINDS WILL SHIFT TO SOUTHWEST AND INCREASE TO 10 TO 15 KNOTS
THIS AFTERNOON.

&&

.FIRE WEATHER...
LIGHT WINDS THIS MORNING WILL SHIFT AROUND TO THE SOUTHWEST BY
THIS AFTERNOON BUT WILL REMAIN MAINLY LIGHT INTO THE EVENING.
WESTERLY FLOW ALOFT WILL INTENSIFY ON SUNDAY AHEAD OF DEVELOPING
TROUGH THAT WILL PASS NORTH OF THE AREA ON TUESDAY.  AS RESULT...
A RETURN TO WINDY CONDITIONS WILL START SUNDAY AFTERNOON AND
CONTINUE FOR MUCH OF NEXT WEEK. A VERY DRY AIR MASS REMAINS IN
PLACE WITH SINGLE DIGIT HUMIDITY VALUES AND WEAK OVERNIGHT
RECOVERIES EXPECTED FOR THE NEXT COUPLE OF DAYS. RED FLAG
CONDITIONS ARE ANTICIPATED FOR SUNDAY AND WILL LIKELY BE
PREVALENT FOR MUCH OF THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  57  89  61  88 /   0   0   0   0   0
SIERRA BLANCA TX        86  53  86  55  88 /   0   0   0   0   0
LAS CRUCES              85  53  89  56  86 /   0   0   0   0   0
ALAMOGORDO              82  52  86  56  86 /   0   0   0   0   0
CLOUDCROFT              60  40  64  43  63 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   82  51  88  53  82 /   0   0   0   0   0
SILVER CITY             75  45  77  47  73 /   0   0   0   0   0
DEMING                  84  51  87  52  84 /   0   0   0   0   0
LORDSBURG               84  50  86  52  85 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NMZ110>113.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Apr 16, 5:41 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
541 AM MDT SAT APR 16 2011

NMZ022>025-030>032-TXZ055-056-171145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
541 AM MDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SUNNY
SKIES WITH FAIRLY LIGHT WINDS ARE EXPECTED. WINDS WILL SHIFT
AROUND TO THE SOUTHWEST AND WEST IN THE AFTERNOON AND INCREASE TO
10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY DRY AND BREEZY TO WINDY CONDITIONS WILL OCCUR MOST DAYS
THROUGH MUCH OF THE WEEK. STRONGER WINDS MAY OCCUR ON MONDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA. WINDS WILL BE STRONGEST
ALONG EASTERN SLOPES OF AREA MOUNTAINS AND THROUGH MOUNTAIN
PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:38 PM MDTFire Weather WatchEPZEl Paso, Hudspeth24 hr

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.